Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS Birmingham, AL

June 2, 20244 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 2, 2024, 2:57 AM CDT for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2024, 2:57 AM CDT (07:57 UTC)
Expired
Jun 2, 2024, 6:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL

The radar

The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

852 
WGUS54 KBMX 020757
FFWBMX
ALC057-075-093-127-021100-
/O.NEW.KBMX.FF.W.0010.240602T0757Z-240602T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
257 AM CDT Sun Jun 2 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northwestern Walker County in central Alabama...
  Southeastern Marion County in northwestern Alabama...
  Northwestern Fayette County in west central Alabama...
  Northeastern Lamar County in west central Alabama...

* Until 600 AM CDT.

* At 257 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Winfield, Carbon Hill, Sulligent, Guin, Brilliant, Glen Allen, 
  Kansas, Nauvoo, Beaverton, Gu-Win, Eldridge, Crews, Twin, Tucker, 
  Bazemore, Texas, Pikeville, Cedrum Area, Henson Springs and Holly 
  Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3391 8811 3405 8809 3401 8764 3400 8764
      3400 8763 3400 8762 3400 8760 3400 8758
      3398 8739 3384 8741 3389 8795

FLASH FLOOD...RADAR INDICATED

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:36 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 2, 1:36 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
136 AM CDT Sun Jun 2 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday)
Issued at 806 PM CDT SAT JUN 1 2024

The short wave that brought the rain earlier today has moved
eastward into Georgia. This has decreased the rain coverage for
the moment. A weaker short wave trough will move over northern
areas overnight providing additional lift. Southerly flow in a
nearly saturated low level environment will also provide lift and
therefore redevelopment of showers and possibly a thunderstorm are
possible overnight. It appears that the activity in southwest
Mississippi is associated with another disturbance at it will take
a more southerly path and stay mostly south of Central Alabama.
Made some adjustments to the pops and temp/dew point trends but
the overall forecast message looks good through Sunday.

75

Previous short-term discussion:
(This evening through Sunday)
Issued at 130 PM CDT SAT JUN 1 2024

Tonight.

While the longwave trough moves east of the area overnight, an
unsettled zonal flow pattern is left in its wake, with a few
shortwave disturbances progged to continue to move east over the
area. Additionally, the diffuse surface boundary will persist
across the area, slowly moving to the northeast. The result will
be lingering clouds with continued chances for scattered showers
and the potential for a few thunderstorms overnight. The better
chances for activity will be across the eastern half of the
forecast area with slightly lower PoPs to the far northwest. There
will be some potential for some patchy fog to develop across
portions of the area before sunrise Sunday if winds decrease
enough and if there are some breaks in the cloud cover. Winds will
be light from the south at 3-6 mph. Low temperatures will range
from the lower 60s far east and northeast to the upper 60s
southwest.

Sunday.

More mid-level shortwaves will move over the area on Sunday while
some height rises occur over the Southern Plains through the day.
The diffuse boundary will lose further definition as it continues
to lift northeast toward Eastern Tennessee. Mostly cloudy skies
are expected with continued shower activity and a few
thunderstorms with the better chances across the southeast portion
of the forecast area. Winds will be from the south- southwest at
4-8 mph. High temperatures will range from near 80 in the higher
elevations east and northeast to the upper 80s far west and
southwest.

05

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 224 PM CDT SAT JUN 1 2024

No big changes from the previous forecast as the overall pattern
remains the same. Even better rain chances will be in place next
weekend, so stay stay tuned over the next few days to discuss the
impacts to the area.

16

Previous long-term discussion:
(Sunday night through next Friday)
Issued at 346 AM CDT SAT JUN 1 2024

Monday through Friday.

High pressure builds in across the region on Monday with generally
weak flow aloft persisting through mid-week. This will lead to
largely diurnal thunderstorm activity for Central AL Monday and
Tuesday. The ridging begins to flatten and push southward as a
trough slides through the Upper Midwest on Wednesday. A frontal
boundary will push southward Wednesday through Friday leading to a
better focus for showers and storms. With the surface forcing in
place, along with northwesterly flow aloft, we'll need to watch this
system in the coming days as it evolves to determine any severe
threat, but for now will just include increasing rain and
thunderstorm chances in the forecast for Thursday into Friday.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 126 AM CDT SUN JUN 2 2024

VFR to MVFR conditions are noted by way of cigs at present.
Conditions will continue to deteriorate over the next few hours
with VFR sites going to MVFR and some MVFR sites going to IFR.
Will continue to have isolated to scattered SHRA and a few TSRA at
times as well as upper system progresses EWD. Winds will be
light/variable through sunrise and again tonight (Sun night).
During the day, winds will be generally SRLY 4-6kts with some
variable higher gusts possible in storms.

08

&&

.FIRE WEATHER...

Rain chances remain near or above 30 percent for Sunday and
become more isolated on Monday. Winds will become more southerly
tonight into Sunday. RH values will remain above 50 through
Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     83  63  89  66 /  60  20  20  10
Anniston    83  64  89  67 /  50  20  20  10
Birmingham  83  67  89  69 /  40  20  20  10
Tuscaloosa  86  67  89  70 /  20  20  20  10
Calera      84  66  89  69 /  30  20  20  10
Auburn      82  66  86  69 /  40  20  20  10
Montgomery  84  67  89  69 /  40  20  20  10
Troy        84  66  89  68 /  40  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75/05
LONG TERM....16/25/Owen
AVIATION...08
Hazardous weather outlook, Jun 1, 8:08 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
808 PM CDT Sat Jun 1 2024

ALZ011>015-017>050-030415-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
808 PM CDT Sat Jun 1 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:43 AM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Jun 2, 2:19 AM CDTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston3 hr
Jun 2, 4:03 PM CDTSpecial Weather StatementBMXMontgomery57 min
Jun 2, 5:40 PM CDTSpecial Weather StatementBMXTallapoosa65 min
Jun 2, 5:42 PM CDTSpecial Weather StatementBMXMacon63 min
Jun 2, 6:18 PM CDTSpecial Weather StatementBMXPerry27 min

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.